case report

Amiodarone and Lidocaine Infusion for Treatment of Ventricular Tachycardia Storm in an Emergency Setting: Case Report

Antony Awad1*, James F Baird2

1Emergency Medicine resident physician in Mullica Hill, New Jersey, USA

2Emergency Medicine attending physician in Mullica Hill, New Jersey, USA

*Corresponding author: Antony Awad, Emergency Medicine resident physician in Mullica Hill, New Jersey, USA

Received Date: 15 January 2023

Accepted Date: 19 January 2023

Published Date: 23 January 2023

Citation: Awad A, Baird JF (2023) Amiodarone and Lidocaine Infusion for Treatment of Ventricular Tachycardia Storm in an Emergency Setting: Case Report. Ann Case Report. 8: 1135. DOI:https://doi.org/10.29011/2574-7754.101135

Abstract

This report describes a case of ventricular tachycardia (VT) storm managed in the emergency department prior to transfer for automatic implantable cardioverter-defibrillator (AICD) placement. VT storm is associated with significant in-hospital and 6-month mortality, necessitating emergent stabilization and definitive secondary prevention. While ACLS and antiarrhythmic drugs (AAD) are the mainstays of emergency management, early referral is indicated for ICD placement, catheter ablation, and/or sympathetic cardiac denervation. In the setting of sustained or recurrent VT (including VT storm), amiodarone and/or lidocaine can be administered not only as boluses but also as infusions. This strategy can stabilize the patient for transfer (if needed) and avoid escalation to intubation and sedation for central sympathetic blockade, which would necessitate admission to intensive care.

Keywords: Ventricular Tachycardia; Ventricular Tachycardia Storm; VT Storm; Electrical Storm; Amiodarone; Lidocaine

Introduction

Ventricular tachycardia (VT) Storm is a serious condition associated with high mortality. Poor patient outcomes have been observed since VT storm was first described in 1995. Rapid assessment, ACLS, correction of reversible causes, and antiarrhythmic drugs (AAD) are essential for patient stabilization prior to referral or transfer for more definitive intervention. The use of amiodarone and/or lidocaine infusion are important tools of medical management to consider for use in the emergency setting. Herein, we describe a case resolved and stabilized with medical management in the ED prior to transfer for AICD placement.

Case Presentation

A 66-year-old male with a past medical history of AAA, COPD, atrial fibrillation, obesity, diabetes type 2, hypertension, dyslipidaemia, and tobacco use presented to the emergency department with midstream and left axial chest pain that began at rest. 4 hours prior to presentation, the patient noticed a dull, achy pressure that progressively worsened and did not resolve with sublingual nitro-glycerine. During triage, the patient had a heart rate of 180 bpm with an EKG revealing monomorphic ventricular tachycardia (Figure 1). Work-up revealed electrolyte levels within normal limits and negative troponins. Following administration of 2 boluses of amiodarone, 2 shocks synchronized cardioversion, and 2g of magnesium, the patient temporarily entered sinus tachycardia for less than a minute before returning to monomorphic VT. After another shock was delivered, an amiodarone drip was initiated. Sustained monomorphic VT was observed, prompting administration of 200mg lidocaine. 15 minutes elapsed before lidocaine infusion was also initiated. Within 5 minutes, the patient returned to normal sinus rhythm (Figure 2). Altogether, the case took 90 minutes to resolve. A diagnosis of VT Storm was made, and the patient was transferred to an outside hospital for AICD placement (Figure 3). Previous pharmacological testing

(performed months prior) demonstrated inferolateral scarring with moderate peri-infarct, likely the arrhythmogenic source. At 1 month cardiology follow up, the patient underwent diagnostic catheterization and stent placement. Occlusions of the following arteries were observed: 30% mid LAD, 70% first diagonal and 100% second diagonal.


Figure 1: Initial EKG demonstrating monomorphic ventricular tachycardia.